Montana, 2022High Wind in Montana, February 4 to 5, 2022
February 4 to 5, 2022 · NWS BYZ · 3 events in 3 counties and zones
A tight east/west surface pressure gradient resulted in some high wind gusts across the western portions of the Billings Forecast Area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight east/west surface pressure gradient resulted in some high wind gusts across the western portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 4, 2:19 AM MST, 6 hours 56 minutes earlier.
Area forecast discussion, Feb 4, 2:19 AM MST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
219 AM MST Fri Feb 4 2022
.DISCUSSION...
Today through Saturday...
Surface low that's been steady over northern Park County has
allowed pressure rises to occur around the Livingston area and
delay the onset of their high gap winds. However, winds at
Livingston can never be delayed for too long, and will come full
force by later this morning when surface pressure is expected to
fall rapidly over the next few hours. Winds in the Livingston
vicinity can then be expected to gust above 60 mph from this
morning through Saturday morning, with peaks winds gusting in the
low 70s possible tonight.
But that's not all for the foothills of south-central Montana. A
favorable pressure gradient also sets up for westerly winds to
impact areas from Big Timber through Harlowton, with peak winds
occurring tonight when 60 kt winds at 700mb come into play. The
area will see winds 55-65 mph from this afternoon through
Saturday afternoon. There are still hints of mountain wave
activity over the Beartooths that guidance is picking up on, but
soundings indicate that any wind speeds will be on the lower end
of mountain wave potential.
Last but not least is yet more discussion on winds, but this time
over the plains. A shortwave will cross the area tonight through
Saturday to bring about a period of uniform westerly flow aloft
to the upper jet level. Supporting factors for high winds include
a modest surface pressure gradient and 850 mb winds 45-55 kts.
What will inhibit this high wind potential is that these factors
align Friday night, where surface temperatures look to fall enough
to shut off mixing. With all said, it will still be a very breezy
Friday night through Saturday with gusts 40-55 mph possible, with
peak winds occuring late Saturday morning when some lingering
high winds aloft may still be present when surface temperatures
warm up enough to bring about mixing conditions
Some light snow in the mountains is expected with this shortwave
as well, with a small chance for light rain/snow showers over the
area on Saturday.
Vertz
Saturday night through Thursday...
Shortwave trough exiting the area Saturday night will linger a
chance of snow showers over the southern half of the forecast
area. Mid level winds will be decreasing Saturday evening, and
that should allow winds to calm down across most of the area, even
along the western foothills.
Ridging builds in for Sunday into Monday. Sunday should be a less
windy day as the ridge axis will be near the forecast area. A
shortwave will push across southern British Columbia and this will
tighten the surface pressure gradient along the western foothills
for more wind for Livingston, Big Timber and Harlowton. Gusty
winds will also mix down over the plains, with some gusts of 30-40
mph. Along with the winds, will come mild temperatures as
readings work into the 50s Monday. The shortwave over southern BC
will slice across the forecast area Monday night and Tuesday,
brining in slightly cooler air for Tuesday and Wednesday. A chance
of rain and snow showers will accompany the shortwave Tuesday
night and Wednesday. Best chance will be over the higher terrain
and nearest the foothills. Dry northwest flow takes over for
Thursday.
Temperatures will be slightly cooler Wednesday but start to warm
back up again on Thursday. Even with the occasional "cool down" in
the extended, the week will still be mild with temperatures above
seasonal average each day (average highs are in the upper 30s
this time of year). TWH
&&
.AVIATION...
High winds are the main concern over the next 24 hours, especially
around KLVM & K6SO terminals, as winds look to gust over 50 kts
late this morning through Saturday morning. Mountains will begin
to see snow and its induced obscurations early Saturday.
Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 040 030/045 027/046 029/052 034/049 033/049 033/056
0/N 01/N 20/N 00/N 00/N 12/O 11/N
LVM 041 030/040 023/042 027/049 028/043 029/043 029/049
0/N 13/S 20/N 00/N 01/N 12/S 10/N
HDN 042 027/045 024/047 026/055 031/049 029/048 030/056
0/U 01/N 30/B 00/U 01/B 13/O 11/B
MLS 036 029/042 025/043 028/053 033/046 029/044 030/053
0/B 11/N 10/B 00/U 00/N 12/S 11/N
4BQ 041 028/043 026/044 029/055 034/046 030/043 031/052
0/B 01/N 30/B 00/U 00/N 12/S 11/N
BHK 033 024/040 021/039 026/048 030/043 025/040 026/047
0/B 11/N 10/B 00/U 00/N 02/S 11/N
SHR 044 025/042 023/043 025/056 028/045 026/043 026/053
0/U 01/N 50/B 00/U 01/B 13/S 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from noon today to 6 PM MST
Saturday FOR ZONES 63-141-172-228.
Wind Advisory in effect until 6 PM MST Saturday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 4, 1:47 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
147 AM MST Fri Feb 4 2022
MTZ029>034-036-037-042-056>058-067-068-138-139-169>171-173-235-
WYZ198-199-051100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Golden Valley-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Absaroka/Beartooth Mountains-Crazy Mountains-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
147 AM MST Fri Feb 4 2022
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Strong Winds.
* WHERE...Southern Montana and Northern Wyoming.
* WHEN...Friday night into Saturday.
* ADDITIONAL DETAILS...Strong wind gusts of 40 to 55 mph are
expected to develop across the area Friday night and continue
into Saturday ahead of an approaching Pacific system. There is a
chance that some areas could see gusts around 60 mph if the right
conditions develop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Feb 4, 7:42 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
742 AM MST FRI FEB 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM NON-TSTM WND GST 9 SE BIG TIMBER 45.74N 109.83W
02/04/2022 M56.00 MPH SWEET GRASS MT MESONET
0618 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
02/04/2022 M51.00 MPH BIG HORN MT MESONET
0635 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
02/04/2022 M51.00 MPH SWEET GRASS MT ASOS
0635 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/04/2022 M54.00 MPH PARK MT ASOS
0648 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
02/04/2022 M50.00 MPH PARK MT DEPT OF HIGHWAYS
&&
JKLLocal storm report, Feb 4, 8:52 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
852 AM MST FRI FEB 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/04/2022 M61.00 MPH PARK MT ASOS
0819 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
02/04/2022 M51.00 MPH STILLWATER MT MESONET
&&
JKLHigh Wind, Southern Wheatland
- When
- February 4, 9:15 AM MST to 3:58 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Melville Foothills
- When
- February 4, 12:55 PM MST to February 5, 12:55 AM MST
- Where
- Melville Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Northern Sweet Grass
- When
- February 4, 3:55 PM MST to February 5, 11:15 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 70 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, February 4 to 5, 2022$130,000 · 22 events
- Heavy Snow and Cold in North Dakota, February 4 to 5, 202226 events
- Heavy Snow and Cold in Minnesota, February 4 to 5, 202226 events
- Flooding in Virginia, February 4, 202220 events
- Flash Flooding in Georgia, February 4, 2022$20,000 · 2 events
- High Surf in Hawaii, February 4 to 6, 202210 events
- Winter Weather in Pennsylvania, February 4, 20229 events
- High Wind in Montana, February 4 to 5, 202267 kt wind · 7 events
- Frost and Freeze in California, February 4, 20226 events
- High Wind in Wyoming, February 4 to 5, 202270 kt wind · 5 events
- Winter Weather in New York, February 4, 20224 events
- Winter Weather in New Jersey, February 4, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003034, 1003035, 1003036.